Hail, Morrison
- When
- July 29, 2:19 PM CST
- Where
- Morrison County, 1.44 mi E of Sobieski
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.920, -94.440
Thunderstorms developed along a line across central Minnesota during the afternoon of Friday, July 29th. Most of the storms produced small hail, but one storm southwest of Little Falls, Minnesota produced quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed along a line across central Minnesota during the afternoon of Friday, July 29th. Most of the storms produced small hail, but one storm southwest of Little Falls, Minnesota produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 29, 1:04 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 204 PM CDT FRI JUL 29 2011 .DISCUSSION... LATEST WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSES CONTINUE TO SHOW A BROAD RIDGE ENCOMPASSING MOST OF THE CONUS... WITH ZONAL FLOW NEAR THE CANADIAN BORDER AND NEGATIVE HEIGHT ANOMALIES GENERALLY NORTH OF THE BORDER WELL INTO CANADA. THE OVERALL LARGE SCALE PATTERN STILL LOOKS TO CHANGE THROUGH THE PERIOD. WEATHER IN OUR NECK OF THE WOODS PRIMARILY LOOKS TO BE A REPEATING PATTERN OF WEAK SOUTHERN CANADIAN HIGH PRESSURE AND SLIGHT COOLING/DRYING... FOLLOWED BY WARM ADVECTION AND PCPN CHANCES... FOLLOWED BY SOUPY WARM SECTOR OCCUPATION... FOLLOWED BY WEAK COLD FRONTAL PASSAGE AND PCPN CHANCES... THEN THE RETURN OF THE WEAK SOUTHERN CANADIAN HIGH PRESSURE. THE PROBLEM IS THAT THE TIMING OF EACH PHASE CAN AND UNDOUBTEDLY WILL CHANGE A BIT AS WE WORK THROUGH THE UPCOMING WEEK... RESULTING IN EITHER INCORRECTLY OMITTING OR INCLUDING PCPN CHANCES IN THE FORECAST... AND UNDERDOING OR OVERDOING TEMPERATURES DUE TO TIMING OF CLOUD COVER AND ANY PCPN. WILL FOLLOW THE PATH OF LEAST RESISTANCE FOR NOW... AND GO WITH A CONSENSUS APPROACH OF NEW GUIDANCE... WHILE LEANING HEAVILY ON THE PREVIOUS FORECAST. THAT BEING SAID... WILL TRY TO INCLUDE A BIT MORE DETAIL FOR TWO MAIN WINDOWS OF TIME... THOSE BEING THE SYSTEM WHICH WILL MOVE THROUGH THE AREA SATURDAY INTO SUNDAY... AND THE SYSTEM EXPECTED TO IMPACT THE REGION LATE MONDAY AND TUESDAY. THE LION/S SHARE OF MODEL DIFFERENCES ARE NOT WITH THE LARGE SCALE... BUT RATHER IN SMALL SCALE CONVECTIVE DIFFERENCES... ALTHOUGH SOME OF THOSE DIFFERENCES ALSO HAVE SOME UPSCALE FEEDBACK AND INFLUENCE THE SOLUTIONS AS THINGS EVOLVE OVER TIME. SO... USED A BLENDED APPROACH FOR THE MODEL INPUTS INTO THE FORECAST... CONSISTING MAINLY OF SREF/GFS/ECMWF... BUT ALSO LEANED HEAVILY ON THALER QG DIAGNOSTICS OF THE GFS AND ECMWF TO BETTER DETERMINE IF/WHEN THERE ARE LARGER SCALE SIGNALS FOR MORE WIDESPREAD PCPN AND CLOUD COVER VS CONVECTIVELY-DEPENDENT SENSIBLE WEATHER. IT LOOKS LIKE WE SHOULD HAVE SUFFICIENT RIDGING AND ASSOCIATED SUBSIDENCE/DRY AIR TO KEEP PCPN AT BAY THROUGH THE NIGHT TONIGHT. THE ONLY EXCEPTION COULD BE OVER THE FAR WEST/NORTHWEST CWFA... WHERE RETURN FLOW LATE TONIGHT COULD BRING SOME SHRA/TSRA INTO THE AREA. ISENTROPIC ASCENT... FRONTOGENESIS... AND ITS INTERACTION WITH ELEVATED INSTABILITY LOOKS TO BE BEST NORTHWEST OF OUR AREA... BUT DID INCLUDE SOME LOW POPS OVER THE FAR WEST/NORTHWEST OVERNIGHT TO ACCOUNT FOR THE POSSIBILITY OF SOME ACTIVITY WORKING INTO THE AREA. ALSO INCLUDED SOME PATCHY/AREAS OF FOG LATE TONIGHT... MAINLY OVER THE EAST/SOUTHWEST WHERE BETTER BOUNDARY LAYER MOISTURE... MOSTLY CLEAR SKIES... AND LIGHT WINDS WILL BE MOST PREVALENT. FOR SATURDAY... BROUGHT CHANCES FOR SHRA/TSRA INTO MOST OF THE WEST AND NORTH CENTRAL CWFA AS A SHORTWAVE THROUGH CURRENTLY MOVING TOWARD THE NORTHERN ROCKIES WORKS TOWARD THE AREA... AND PUSHES A WEAK SURFACE FRONT OUT AHEAD OF IT. ANY WARM ADVECTION PCPN LOOKS LIKE IT WILL BE NORTH OF OUR AREA DURING THE DAY... ALTHOUGH THE NORTH CENTRAL CWFA COULD BE CLIPPED... ESPECIALLY IF THERE IS ANY LINGERING BOUNDARY IN THE AREA FROM SOMETHING THAT MOVES BY TO THE NORTH LATE TONIGHT OR DURING THE MORNING. THE WESTERN AND EVENTUALLY CENTRAL PART OF THE AREA WILL SEE BETTER CHANCES FOR PCPN DURING THE AFTERNOON AND EARLY EVENING HOURS AS THE SURFACE FRONT/TROUGH WORKS INTO THE AREA. INSTABILITY LOOKS ROBUST WITH MLCAPE VALUES IN EXCESS OF 3000 J/KG PROGGED. DEEP LAYER SHEAR LOOKS MARGINAL FOR GOOD CONVECTIVE ORGANIZATION... GENERALLY RUNNING AROUND 25-30KT... BUT SOME BETTER VALUES NEAR 35-40KT ARE SUGGESTED OVER THE NORTHERN CWFA. MLCIN VALUES AOA 100 J/KG LOOK TO STICK AROUND OVER MUCH OF THE AREA THROUGH THE DAY... WITH LOWER VALUES JUST AHEAD OF THE FRONTAL BOUNDARY. SO... FOR NOW KEPT POPS OVER MAINLY THE NORTHWEST HALF OF THE CWFA THROUGH THE DAY ON SATURDAY... THEN BROUGHT THEM EAST INTO THE REMAINDER OF THE AREA SATURDAY NIGHT AS THE FRONT CONTINUES EAST. THE BEST LARGE SCALE FORCING IS FOCUSED NORTH OF OUR AREA WITH THIS SYSTEM... SO KEPT POPS AOB 50 FOR NOW... WITH THE HIGHEST VALUES SKIRTING THE NORTHERN CWFA FROM SATURDAY AFTERNOON THROUGH THE EVENING. HOWEVER... WHERE STORMS ARE ABLE TO DEVELOP THERE IS SOME POTENTIAL FOR SEVERE STORMS... WITH DOWNBURST WINDS AND LARGE HAIL BEING THE MOST LIKELY HAZARDS UNLESS LOW LEVEL SHEAR IS ABLE TO INCREASE TO HIGH VALUES THAN THE 10-15KT THAT IS TYPICALLY INDICATED BY THE GUIDANCE AT THIS POINT. ALLOWED THE CHANCES FOR SHRA/TSRA TO SAG SOUTHEAST OVERNIGHT SATURDAY INTO SUNDAY AS THE FRONTAL BOUNDARY STARTS TO WASH OUT AS IT MOVES THROUGH THE SOUTHERN AND EASTERN PORTION OF THE AREA. KEPT SOME POPS OVER THE FAR SOUTHEAST PART OF THE CWFA THROUGH THE DAY ON SUNDAY GIVEN THE EXPECTED PROXIMITY OF THE BOUNDARY AND LINGERING INSTABILITY. WEAK HIGH PRESSURE SHOULD THEN BUILD BACK INTO THE AREA SUNDAY NIGHT... SO WENT POP-FREE FOR THAT TIME FRAME. HOWEVER... RETURN FLOW LOOKS TO SETUP QUICKLY OVER THE WEST AGAIN ON MONDAY... SO CHANCES FOR PCPN RETURN TO THAT AREA IN THE MORNING. WARM ADVECTION WITH THE RETURNING BOUNDARY LOOKS TO OVERSPREAD MUCH OF THE REMAINDER OF THE AREA MONDAY AFTERNOON INTO MONDAY EVENING... SO BROUGHT CHANCE POPS EASTWARD THROUGH THAT TIME. GUIDANCE IS A BIT MORE ROBUST WITH THIS SYSTEM THAN SATURDAY/S SHORTWAVE AND FRONTAL BOUNDARY... SO ACTUALLY HAVE SLIGHTLY HIGHER POPS MONDAY AFTERNOON AND NIGHT THAN ON SATURDAY AT THIS POINT. LOWERED HIGH TEMPERATURE EXPECTATIONS SOME ON MONDAY GIVEN A BIT MORE CONFIDENCE IN CLOUD COVER AND PCPN MOVING INTO THE AREA DURING THE AFTERNOON... BUT IF TIMING CHANGES AND CLOUDS AREN/T AS PREVALENT THEY WOULD POTENTIALLY NEED TO BE BUMPED UP A FAIR AMOUNT. HIGH PRESSURE AND RIDGING BEHIND THIS SYSTEM LOOKS TO MOVE INTO THE AREA BY TUESDAY NIGHT... AND FOR NOW IT LOOKS LIKE IT SHOULD HANG ON THROUGH WEDNESDAY... SO ALLOWED FOR A DRY PERIOD ACROSS THE AREA. BUT... THE BROKEN RECORD LOOKS TO PLAY AT LEAST ONE MORE TIME THURSDAY INTO FRIDAY AS YET ANOTHER ROUND OF WARM ADVECTION... WARM SECTOR... COLD FRONT LOOKS TO OCCUR. FOR NOW... ONLY INCLUDED SOME CHANCE POPS WITH THE INITIAL RETURN FLOW PERIOD PROGGED LATE WEDNESDAY NIGHT AND THURSDAY. SINCE THERE IS SOME DISAGREEMENT ON WHEN THE COLD FRONT AND UPPER WAVE ASSOCIATED WITH IT WILL SWING THROUGH THE AREA... KEPT FRIDAY POP-FREE... BUT CERTAINLY WOULDN/T BE SHOCKED IF POPS NEED TO BE ADDED WITH LATER FORECASTS. && .AVIATION.../18Z TAF ISSUANCE/ /ISSUED 1242 PM CDT FRI JUL 29 2011/ HIGH PRESSURE MOVING OVERHEAD TODAY LEADING TO EXCELLENT WEATHER CONDITIONS. WINDS WILL REMAIN LGT AND VRB THROUGH THE AFTERNOON. TONIGHT...FRONT WILL BEGIN MOVING THROUGH THE DAKOTAS...WITH GRADIENT TIGHTENING OVER WRN MN...ALLOWING SW WINDS TO BE ESTABLISHED AT RWF/AXN TONIGHT AND EVENTUALLY EAU LATE SAT MORNING. WITH CLEAR SKIES AND LIGHT WINDS EXPECTED...WILL HAVE TO WATCH FOR FOG POTENTIAL...IN PARTICULAR IN WI. HOWEVER...CLEAR SKIES DURING THE DAY WILL ALLOW TEMPS TO WARM INTO THE MID/UPPER 80S...WHICH SHOULD BE ENOUGH TO LIMIT FOG TONIGHT. FRONT DOES NOT BEGIN APPROACHING AXN UNTIL AFTER 18Z SAT...SO THUNDER CHANCES AT ANY TERMINALS WILL BE WAITING UNTIL THE NEXT TAF ISSUANCE. KMSP...IN GENERAL...EXPECT WSW AT MSP THIS AFTERNOON...BUT WILL REMAIN LIGHT. SSW WINDS WILL BEGIN INCREASING IN STRENGTH SAT AS GRADIENT BEGINS TO TIGHTEN OUT AHEAD OF NEXT FRONT. WHAT CHANCE FOR THUNDER THAT THERE IS LOOKS TO STAY AT BAY UNTIL SHORTLY AFTER 00Z SUN. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TRH/MPG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1123 AM CDT FRI JUL 29 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301630- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1123 AM CDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA SATURDAY NIGHT...AND AGAIN MONDAY NIGHT AND TUESDAY. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS SATURDAY NIGHT COULD BE SEVERE...PRIMARILY OVER CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT FRI JUL 29 2011
MNZ042>044-049-050-292115-
BENTON-MILLE LACS-MORRISON-STEARNS-TODD-
254 PM CDT FRI JUL 29 2011
...THUNDERSTORMS DEVELOPING OVER BENTON...MILLE LACS...
MORRISON...STEARNS AND TODD COUNTIES THROUGH 415 PM CDT...
AT 249 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LASTRUP TO 3 MILES NORTH OF
LITTLE FALLS TO 7 MILES SOUTHWEST OF RANDALL. THESE STORMS WERE
MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4598 9347 4597 9352 4572 9351 4558 9353
4556 9477 4620 9470 4622 9439 4616 9436
4616 9383 4624 9382 4625 9343
TIME...MOT...LOC 1954Z 301DEG 13KT 4601 9402 4601 9433
4601 9459The Minneapolis radar (KMPX), 137 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317850.